News from the FDA/CDC

Ask about vaping in patients with respiratory symptoms, CDC says


 

FROM MMWR

“Do you vape?” may be one of the most important questions health care can providers can ask patients who present with respiratory symptoms this winter.

mauro grigollo/Thinkstock

Vaping-related lung injuries cause symptoms such as fever, cough, headache, and fatigue, making it challenging to differentiate them from influenza or respiratory infections, according to the Centers for Disease Control and Prevention.

Accordingly, providers need to ask patients with respiratory, gastrointestinal, or constitutional symptoms about their use of e-cigarette or vaping products, according to one several new CDC recommendations that appear in the Morbidity and Mortality Weekly Review.

“E-cigarette or vaping product use–associated lung injury (EVALI) remains a diagnosis of exclusion because, at present, no specific test or marker exists for its diagnosis, and evaluation should be guided by clinical judgment,” the CDC report reads.

As of Nov. 13, there have been 2,172 cases of EVALI reported to CDC, of which 42 (1.9%) have been fatal. Most of the patients with EVALI have been white (79%), male (68%), and under the age of 35 years (77%), according to CDC data.

Although vitamin E acetate was recently implicated as a potential cause of EVALI, the agency said evidence is “not sufficient” at this point in their investigation to rule out other chemicals of potential concern.

“Many different substances and product sources are still under investigation, and it might be that there is more than one cause of this outbreak,” CDC said.

Further recommendations

Beyond asking about vape use, providers should evaluate suspected EVALI with pulse oximetry and chest imaging, and should consider outpatient management for patients who are clinically stable, according to the recommendations.

The agency said influenza testing should be “strongly considered,” especially during influenza season, given that EVALI is a diagnosis of exclusion and that it may co-occur with other respiratory illnesses. Antimicrobials (including antivirals) should be given as warranted, they added.

Corticosteroids may be helpful in treating EVALI, but may worsen respiratory infections typically seen in outpatients, and so should be prescribed with caution in the outpatient setting, the CDC recommended.

Behavioral counseling, addiction treatment services, and Food and Drug Administration–approved cessation medications are recommended to help patients quit vaping or e-cigarette products, CDC said.

Health care providers should emphasize the importance of an annual flu shot for all patients 6 months of age or older, including those who use e-cigarette or vaping products, according to the agency.

“It is not known whether patients with EVALI are at higher risk for severe complications of influenza or other respiratory infections,” the report reads.

Blame it on vitamin E? THC? Other?

The report details how, as previously reported, vitamin E acetate was detected in bronchoalveolar lavage fluid samples from 29 patients with EVALI. Although other chemicals could contribute to EVALI, that finding provided “direct evidence” of vitamin E acetate at the primary site of injury, according to CDC.

Most patients with EVALI, 83%, have reported using a tetrahydrocannabinol (THC)-containing e-cigarette or vaping product, according to CDC, while 61% reported using a nicotine-containing product.

Based on that, CDC recommended that people avoid using THC-containing products. However, the agency cautioned that the specific cause or causes of EVALI remain to be elucidated.

“The only way for persons to assure that they are not at risk is to consider refraining from use of all e-cigarette, or vaping, products while this investigation continues,” CDC said in the report.

The need for this additional clinical guidance was assessed in anticipation of the seasonal uptick in influenza and other respiratory infections, according to the CDC, which said the recommendations were based in part on individual clinical perspectives from nine national experts who participated in a previously published clinical guidance on managing patients with EVALI.

SOURCES: Jatlaoui TC et al. MMWR Morb Mortal Wkly Rep. 2019 Nov 19. doi. 10.15585/mmwr.mm6846e2; Chatham-Stephens K et al. MMWR Morb Mortal Wkly Rep. 2019 Nov 19. doi. 10.15585/mmwr.mm6846e1.

Next Article:

   Comments ()